You are here:

Birth Control/IUD questions

Advertisement


Question
i had a mirena IUD inserted at the end of May. I had it placed for both birth control and to relieve endometriosis symptoms. For the first month, I bled very lightly almost the entire time. I have not bled since (I should have a cycle last week but did not.) I also have had cramping and pelvic pain almost every day since insertion. The pain has been significant this week.

Are these normal symptoms (periods stopping do soon and cramps all the time)? When can I expect the cramps to stop? They are so painful that I am strongly considering having the device removed.

Answer
It's normal for periods to stop from the Mirena, sometimes sooner, sometimes later.
The pelvic pain is not usual, but can occur.  Usually it goes away over a few weeks to a month.  Since you're still having significant pain after 2 months, I would recommend having the Mirena removed.  You might wish to try again later.

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Norman Solberg

Expertise

I am an OB-GYN physician. I can answer almost any question related to women's health.

Experience

35 years in an active OB-GYN practice.

Organizations
Fellow, American College of Obstetrics and Gynecology

Education/Credentials
MD OB-GYN specialist

©2016 About.com. All rights reserved.